Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 96, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 2024, 8:26 PM CDT for Van Buren County, Iowa; Clark County, Scotland County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2024, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 30, 2024, 9:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Van Buren County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 165 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:39 PM CDT, 1 hour 47 minutes earlier. Its key messages:
- The forecast will remain active through the period with almost daily chances of showers and thunderstorms.
- Heavy rain is possible over the next 7 days with 1 to 3+ inches of rain in the forecast from WPC.
- Temperatures are forecast to remain near to slightly above normal through the period.
Area forecast discussion, Apr 30, 6:39 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 639 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - The forecast will remain active through the period with almost daily chances of showers and thunderstorms. - Heavy rain is possible over the next 7 days with 1 to 3+ inches of rain in the forecast from WPC. - Temperatures are forecast to remain near to slightly above normal through the period. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 210 PM CDT Tue Apr 30 2024 A weakening area of showers and storms continues to lift east northeastward this afternoon across central Iowa north of a warm front that is forecast to continue lifting across the remainder of the area. Winds have shifted to the south behind this warm front with gusts up to 25 mph. At 2 PM, temperatures range from 69 degrees at Dubuque to 79 degrees at Washington with dewpoints largely in the lower to mid 50s. The dry air continues to impact the area of showers in central Iowa and think that this will continue to dissipate over the next couple of hours with light rain possible across Benton, Buchanan, Delaware, and Linn Counties. CAMs continue to show the development of a line of storms to our west this afternoon that moves east southeastward through this evening and has it moving across eastern Iowa, northwest Illinois and far northeast Missouri between 00 and 06 UTC. HREF 2 to 5 km updraft helicity swaths show the convection moving into our area west of a Fairfield to Cedar Rapids line before gradually weakening as it moves eastward. Continue to think that hail and damaging wind gusts are the main threat. SPC has our western two rows of counties in a slight or level 2 out of 5 risk of severe storms and the reminder of the area in a Marginal or level 1 out of 5 risk for severe storms. CAMs are in good overall agreement in the evolution of these storms and have been hinting at potentially stronger storms across area south of I-80. Several runs of the HRRR as well as the 12 UTC NAm Nest show the development of strong winds behind the convection across the area mainly along and north of Interstate 80. We will continue to monitor the situation to see if this does occur. The cold front will move across the area from west to east overnight with high pressure quickly building into the area at the surface and aloft. Skies will quickly clear from the west. High temperatures on Wednesday are forecast to be in the lower to mid 70s. Model soundings show some mixing behind the cold front with gusts west winds developing Wednesday morning with gusts up to 25 MPH through the day. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 210 PM CDT Tue Apr 30 2024 A more active pattern will remain in place across the Upper Midwest Wednesday night through Monday night. There is a storm system roughly every 24 hours or so. A potent wave digging into the Rockies Wednesday night into Friday is forecast to deepen as it moves into the Plains. We will see a few leading impulses ahead of this wave pass through the area, leading to persistent showers/storms for the remainder of the week. The first of these will arrive Wednesday night. This will be a wet period, with the potential to see quite a bit of rain. With recent rains and more forecast, some rises along area rivers are possible. The parent wave developing is the one that has our attention though. There is plenty of uncertainty with this system, as well as major timing differences amongst guidance. Although, all long term guidance does show this system. If this wave deepens enough and we get that negative tilt upon arrival, this will bring the potential for strong to severe storms late in the week. Although, it is too soon to say for sure. WPC is highlighting our area in the risk for Excessive Rainfall from midweek through the end of the week, as they are currently forecasting between 1-3+ inches of rain by the week's end for some. Thus, flash flooding will be possible, as well as rises along area rivers. So, just be mindful and stay up to date with the latest forecasts! && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 639 PM CDT Tue Apr 30 2024 VFR conditions are expected for most of the period. A line of showers and storms is expected to affect all TAF sites through 06z. Current tempo timing has been timed to match current radar trends. Tempos may need updating to include wind gusts especially at DBQ/CID/BRL as gusts over 50 kts are possible at these sites. Also DBQ could have prolonged winds after 05z, but confidence is low at this time. Frequent gusts to near 50kts could be possible at DBQ. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && UPDATE...Gibbs SHORT TERM...Cousins LONG TERM...Cousins/McClure AVIATION...Gibbs
Hazardous weather outlook, Apr 30, 7:21 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 721 PM CDT Tue Apr 30 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 721 PM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Strong to severe storms are possible through late this evening. The highest threat will be mainly along and west of a line from Manchester, Iowa to Iowa City, to Memphis, Missouri where the Storm Prediction Center has placed a Slight risk, or level 2 out of 5 risk. Damaging winds up to 70 mph is the primary hazard. Large hail is also possible, while the tornado threat appears low. The La Moine river is flooding. Please refer to the latest flood warning for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY An active pattern returns Wednesday night through the end of the week. There will be plenty of chances for showers and storms. The severe weather threat looks low at this time. Heavy rainfall is expected as well, which may result in a flash flood risk through the end of the week, along with prolonging the river flood threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for portions of eastern Iowa and northeast Missouri. GENERAL STORM MOTION OF THE DAY: Toward the east-southeast at 45 MPH.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:36 PM CDT | Tornado Warning | DVN | Van Buren | 39 min |
| Apr 30, 9:13 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.